×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Lip Moisturizer Poisoning

Last updated March 2, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Lip moisturizers are cosmetic products that are used for lip care - to moisturize dry lips, soothe cracked lips, or to provide a glossy rich coat to the lips. Lip Moisturizer Poisoning is the accidental or intentional intake (consumption) of the compound.


What is Lip Moisturizer Poisoning?

  • Lip moisturizers are cosmetic products that are used for lip care - to moisturize dry lips, soothe cracked lips, or to provide a glossy rich coat to the lips. Some lip care products contain sun-block compounds that may be mildly toxic (on ingestion of substantial quantities)
  • Lip Moisturizer Poisoning is the accidental or intentional intake (consumption) of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Lip Moisturizer Poisoning may be also referred to as the following:

  • Chapstick Poisoning
  • Lip Balm Poisoning
  • Lip Moisturizer Toxicity

What are the Causes of Lip Moisturizer Poisoning?

  • Lip Moisturizer Poisoning is caused by the ingestion of lip balms and lip moisturizers
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Lip balms and moisturizers contain waxes and oils, perfumes, pigments, and other additives (preservatives, antioxidants, etc.)
  • Para-aminobenzoic acid is sometimes used in lip moisturizers for protection from sunlight. This substance can be dangerous, if large amounts are consumed/swallowed

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Lip Moisturizer Poisoning?

The signs and symptoms of Lip Moisturizer Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • If eye contact occurs, it can result in eye irritation and pain; temporary blurred vision
  • Nausea and vomiting
  • Diarrhea
  • Stomach pain, in some cases
  • If large quantiles are consumed, then it may result in intestinal obstruction and breathing difficulties
  • In case of an allergic reaction, then respiratory symptoms (shortness of breath, wheezing), swollen tongue and throat may be observed

How is First Aid administered for Lip Moisturizer Poisoning?

First Aid tips for Lip Moisturizer Poisoning:

  • Call 911 or your local emergency help number, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If exposure of the eye has occurred, then wash thoroughly with copious amounts of water
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

In case of any emergencies, the emergency medical health professional may take the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Provide breathing support and administer suitable antihistamines, in case of an allergic reaction
  • Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound
  • Administer fluids by an intravenous drip line, if necessary

Who should administer First Aid for Lip Moisturizer Poisoning?

First aid for Lip Moisturizer Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Lip Moisturizer Poisoning?

  • The prognosis of Lip Moisturizer Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Since, lip moisturizers are generally non-toxic, the condition is not very dangerous in most of the cases

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Lip Moisturizer Poisoning be Prevented?

Lip Moisturizer Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 4, 2017
Last updated: March 2, 2018